Alert archive / Indiana / Flash Flood Warnings in 2018

Flash Flood Warning 11, NWS Indianapolis, IN

June 12, 2018Knox County, Indiana

NWS Indianapolis, IN issued this flash flood warning at Jun 12, 2018, 7:47 AM EDT for Knox County, Indiana. It was in force for 6 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2018, 7:47 AM EDT (11:47 UTC)
Expired
Jun 12, 2018, 1:45 PM EDT
In force
6 hr
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Flood severity
None

County Knox County, IN

The radar

The Evansville,IN radar (KVWX), 32 km from the middle of the area, began a volume at 11:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 10:09 AM EDTFLASH FLOOD5 W Decker, INCOYOTE ROAD CLOSED DUE TO WATER FLOWING OVER ROAD.
Jun 12, 10:16 AM EDTFLASH FLOOD5 Wnw Decker, INGREENTREE ROAD CLOSED DUE TO WATER FLOWING OVER ROAD.
Jun 12, 10:17 AM EDTFLASH FLOOD7 Wnw Decker, INBLOOD WOODS ROAD CLOSED DUE TO WATER FLOWING OVER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 142 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 11.8 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 134 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-103 J/kg
Mixed-layer LCL
850 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
134 m²/s²
0-3 km storm-relative helicity
260 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

345 
WGUS53 KIND 121147
FFWIND
INC083-121745-
/O.NEW.KIND.FF.W.0011.180612T1147Z-180612T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Indianapolis IN
747 AM EDT TUE JUN 12 2018

The National Weather Service in Indianapolis has issued a

* Flash Flood Warning for...
  Southwestern Knox County in southwestern Indiana...

* Until 145 PM EDT.

* At 745 AM EDT, Doppler radar indicated moderate to occasionally 
  heavy rain continuing across the warned area. Flash flooding is 
  already occurring.

* Some locations that will experience flooding include...
  Vincennes, Decker and Vincennes University. 

LAT...LON 3848 8775 3851 8765 3855 8767 3859 8764
      3859 8761 3861 8763 3866 8760 3870 8752
      3870 8740 3853 8741 3853 8746 3850 8749
      3850 8753 3852 8754 3849 8754 3850 8759
      3845 8760 3846 8766 3843 8767 3841 8774

$$

JAS
2 follow-up statements
320 
WGUS73 KIND 121522
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
1122 AM EDT TUE JUN 12 2018

INC083-121745-
/O.CON.KIND.FF.W.0011.000000T0000Z-180612T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IN-
1122 AM EDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 145 PM EDT FOR
SOUTHWESTERN KNOX COUNTY...

At 1119 AM EDT, Doppler radar indicated rainfall is diminishing 
across the area. This trend is expected to continue into the early 
afternoon hours. Reports indicate flooding is continuing in 
the warned area, but conditions are improving.

Some locations that will experience flooding include...
Vincennes, Decker and Vincennes University. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3848 8775 3851 8765 3855 8767 3859 8764
      3859 8761 3861 8763 3866 8760 3870 8752
      3870 8740 3853 8741 3853 8746 3850 8749
      3850 8753 3852 8754 3849 8754 3850 8759
      3845 8760 3846 8766 3843 8767 3841 8774

$$

JAS
698 
WGUS73 KIND 121745
FFSIND

Flash Flood Statement
National Weather Service Indianapolis IN
145 PM EDT TUE JUN 12 2018

INC083-121754-
/O.EXP.KIND.FF.W.0011.000000T0000Z-180612T1745Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Knox IN-
145 PM EDT TUE JUN 12 2018

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN KNOX COUNTY WILL EXPIRE
AT 145 PM EDT...

Flood waters are receding. Flooding is no longer expected to pose a 
threat. Please continue to heed any remaining road closures.

LAT...LON 3848 8775 3851 8765 3855 8767 3859 8764
      3859 8761 3861 8763 3866 8760 3870 8752
      3870 8740 3853 8741 3853 8746 3850 8749
      3850 8753 3852 8754 3849 8754 3850 8759
      3845 8760 3846 8766 3843 8767 3841 8774

$$

AW/JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 7:01 AM EDT, 46 minutes earlier.

Area forecast discussion, Jun 12, 7:01 AM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
701 AM EDT Tue Jun 12 2018

.UPDATE...

The Aviation section has been updated below.

&&

.SYNOPSIS...
Issued at 451 AM EDT Tue Jun 12 2018

With a frontal system still in the area...periodic shower and
thunderstorm chances persist bringing with it the possibility of
additional heavy rainfall. A cold front eventually pushes south
and east of the area by Wednesday night. High pressure moves in
behind the front...keeping the forecast area dry through the
weekend.

&&

.NEAR TERM /Today and Tonight/...
Issued at 451 AM EDT Tue Jun 12 2018

Focus for the near term continues to be on the heavy rain threat.
Showers and storms over central Illinois continue to push our way
early this morning. Current storm track trends will have it
passing over areas that have been impacted by previous heavy rains
on Sunday and Monday. Thus, decided to expand the Flash Flood
Watch further north and east and also now until 1800Z. Current
flash flood guidance illustrates that for some areas within the
watch it would only take around an inch in an hour or an inch and
a half in three hours to produce some flash flooding issues. Over
the southwest corner of Knox County it is even lower than that!
High chance POP continues to start the period over southwest
portions of the forecast area, where current radar trends and
short-range model solutions forecast the the heaviest of the
precipitation to fall. Models also expect this morning convection
to start to wane by 15-1700Z. Now, most projections have
additional thunderstorms redeveloping across the area by 19-2000Z.
However, it should be noted that model solutions showed the same
for Monday and that did not pan out well. Thus, confidence is not
high in the afternoon redevelopment as early as the models
project. This will be something to keep an eye on. Shear does look
a bit better for tomorrow, so the potential for more organized
convection is better. Temps will again be highly dependent on
impacts from convection.

&&

.SHORT TERM /Wednesday through Thursday Night/...
Issued at 451 AM EDT Tue Jun 12 2018

A cold front approaches the forecast area from the northwest to
begin the period and will push southeast through the area
Wednesday morning through the afternoon...shunting precipitation
chances further south. High pressure then filters into the region
behind the front...keeping the forecast area dry through the
remainder of the period.

While high temperatures are still forecast to be above normal
after the frontal passage, it should feel more comfortable than
earlier days this month as winds veer from northwest to out of the
northeast to east by Wednesday night...dropping
dewpoints/humidities to a more acceptable level for Wednesday
evening and Thursday.

&&

.LONG TERM /Friday through Tuesday/...
Issued at 325 AM EDT Tue Jun 12 2018

Long term model guidance is now pushing the center of the upper
level ridge into the lower Ohio Valley late this week and into the
weekend, before dropping it back to the south and southwest early
next week and allowing the ring of fire convective zone back into
the region for the start of the work week.

Will remove some patchy slight chance pops placed in by the model
blend and keep things dry through Sunday night. Chances for storms
return Monday and remain into the rest of the period.

Temperatures will be quite warm with the ridge right overhead and
will likely reach 90 across much of the area on some days.

&&

.AVIATION /Discussion for the 12/12Z TAFs/...
Issued at 700 AM EDT Tue Jun 12 2018

Predominantly VFR through the period, outside of any temporary
restrictions in showers and storms.

Scattered storms are slowly making their way into the area, and
will include vicinity mentions at most sites today. Additional
redevelopment is possible this afternoon but conditional. This
prevents a more explicit inclusion.

Winds throughout the period will be 10KT or less, generally
becoming more southwesterly with time.

No significant obstructions to visibility expected outside of
showers and storms.

&&

.IND WATCHES/WARNINGS/ADVISORIES...

Flash Flood Watch until 2 PM EDT this afternoon for INZ043-044-
051>053-060>063-067>071.

&&

SYNOPSIS...MRD
NEAR TERM...MRD
SHORT TERM...MRD
LONG TERM...Nield
AVIATION...Nield
Hazardous weather outlook, Jun 12, 4:46 AM EDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
446 AM EDT Tue Jun 12 2018

INZ021-028>031-035>042-045>049-054>057-064-065-072-130900-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Putnam-Hendricks-Marion-
Hancock-Henry-Morgan-Johnson-Shelby-Rush-Bartholomew-Decatur-
Jennings-
Including the cities of Lafayette, Frankfort, Kokomo,
Crawfordsville, Anderson, Muncie, Indianapolis, Shelbyville,
and Columbus
446 AM EDT Tue Jun 12 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is possible through tonight. An
isolated severe storm cannot be ruled out.

Hazards: Lightning, gusty winds, hail, and heavy rainfall which may
result in reduced visibility and localized flooding.

Timing: Thunderstorm activity possible at any time through tonight.

Discussion: A front in the area will keep a threat for thunderstorm
activity through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorm activity is possible early next week.

Heat index values may exceed 95 degrees Sunday and Monday afternoons.

Discussion: Hot temperatures may spread into the area over the
weekend as an upper level ridge pushes into the region.

.SPOTTER INFORMATION STATEMENT...

Severe storm spotters are encouraged to monitor and report any storm
related hazards today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ043-044-051>053-060>063-067>071-130900-
Vermillion-Parke-Vigo-Clay-Owen-Sullivan-Greene-Monroe-Brown-Knox-
Daviess-Martin-Lawrence-Jackson-
Including the cities of Terre Haute, Bloomington, Vincennes,
Bedford, and Seymour
446 AM EDT Tue Jun 12 2018

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Thunderstorm activity is possible through tonight. An
isolated severe storm cannot be ruled out. Heavy rain may produce
flash flooding.

Hazards: Lightning, gusty winds, hail, and heavy rainfall which may
result in reduced visibility and flash flooding.

Timing: Thunderstorm activity possible at any time through tonight.

Discussion: A front in the area will keep a threat for thunderstorm
activity through tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Outlook: Thunderstorm activity is possible early next week.

Heat index values may exceed 95 degrees Sunday and Monday afternoons.

Discussion: Hot temperatures may spread into the area over the
weekend as an upper level ridge pushes into the region.

.SPOTTER INFORMATION STATEMENT...

Severe storm spotters are encouraged to monitor and report any storm
related hazards today and tonight.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:58 PM EDTSevere Thunderstorm WarningINDKnox, Sullivan32 min
Jun 11, 9:31 PM EDTFlash Flood WatchINDBrown, Clay, Daviess, Greene, Jackson, Knox and 8 more16 hr
Jun 11, 10:42 PM EDTAreal Flood WarningINDKnox3 hr
Jun 11, 10:58 PM EDTSpecial Weather StatementINDGreene32 min
Jun 11, 11:15 PM EDTFlash Flood WarningINDKnox9 hr
Jun 12, 3:45 PM EDTFlash Flood WatchINDDaviess, Greene, Jackson, Jennings, Knox, Lawrence and 2 more10 hr

Nearby

Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.